Alert archive / Michigan / Gale Watches in 2018

Gale Watch 13, NWS Gaylord, MI

November 3, 2018

NWS Gaylord, MI issued this gale watch at Nov 3, 2018, 3:31 AM EDT. It took effect at Nov 4, 2018, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 3, 2018, 3:31 AM EDT (07:31 UTC)
In effect from
Nov 4, 2018, 10:00 AM EST
Expired
Nov 3, 2018, 9:03 PM EDT
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

554 
WHUS73 KAPX 030731
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
331 AM EDT Sat Nov 3 2018

LMZ323-344>346-031545-
/O.NEW.KAPX.GL.A.0013.181104T1500Z-181105T0900Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
331 AM EDT Sat Nov 3 2018

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...

The National Weather Service in Gaylord has issued A Gale Watch...
which is in effect from Sunday morning through late Sunday night.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A gale watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans. 

$$

LHZ345>349-LMZ341-342-LSZ321-322-031545-
/O.NEW.KAPX.GL.A.0013.181104T1800Z-181105T0900Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
331 AM EDT Sat Nov 3 2018

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
NIGHT...

The National Weather Service in Gaylord has issued A Gale Watch...
which is in effect from Sunday afternoon through late Sunday
night. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A gale watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans. 

$$
3 follow-up statements
504 
WHUS73 KAPX 031425
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1025 AM EDT Sat Nov 3 2018

LMZ323-344>346-032300-
/O.CON.KAPX.GL.A.0013.181104T1500Z-181105T0900Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1025 AM EDT Sat Nov 3 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

A Gale Watch remains in effect from Sunday morning through late
Sunday night. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A gale watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans. 

$$

LHZ345>349-LMZ341-342-LSZ321-322-032300-
/O.CON.KAPX.GL.A.0013.181104T1800Z-181105T0900Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1025 AM EDT Sat Nov 3 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

A Gale Watch remains in effect from Sunday afternoon through late
Sunday night. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A gale watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans. 

$$
317 
WHUS73 KAPX 032005
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
405 PM EDT Sat Nov 3 2018

LMZ323-344>346-040600-
/O.UPG.KAPX.GL.A.0013.181104T1500Z-181105T0900Z/
/O.NEW.KAPX.GL.W.0018.181104T1500Z-181105T0900Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
405 PM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM EST MONDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 10 AM Sunday to 4 AM EST
Monday. THE Gale Watch IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LMZ341-342-040600-
/O.UPG.KAPX.GL.A.0013.181104T1800Z-181105T0900Z/
/O.NEW.KAPX.GL.W.0018.181104T1500Z-181105T0900Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-
405 PM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM EST MONDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 10 AM Sunday to 4 AM EST
Monday. THE Gale Watch IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LSZ321-322-040600-
/O.UPG.KAPX.GL.A.0013.181104T1800Z-181105T0900Z/
/O.NEW.KAPX.GL.W.0018.181104T1800Z-181105T0900Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
405 PM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 4 AM EST MONDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 1 PM Sunday to 4 AM EST Monday.
THE Gale Watch IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LHZ345>349-040600-
/O.CON.KAPX.GL.A.0013.181104T1800Z-181105T0900Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
405 PM EDT Sat Nov 3 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

A Gale Watch remains in effect from Sunday afternoon through late
Sunday night. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A gale watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased...but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans. 

$$
994 
WHUS73 KAPX 040103
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
903 PM EDT Sat Nov 3 2018

LHZ345>349-040915-
/O.UPG.KAPX.GL.A.0013.181104T1800Z-181105T0900Z/
/O.EXA.KAPX.GL.W.0018.181104T1800Z-181105T0900Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
903 PM EDT Sat Nov 3 2018

...GALE WARNING IN EFFECT FROM 1 PM SUNDAY TO 4 AM EST MONDAY...

The National Weather Service in Gaylord has issued A Gale
Warning...which is in effect from 1 PM Sunday to 4 AM EST Monday.
THE Gale Watch IS NO LONGER IN EFFECT. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LMZ323-341-342-344>346-040915-
/O.CON.KAPX.GL.W.0018.181104T1500Z-181105T0900Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
903 PM EDT Sat Nov 3 2018

...GALE WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 4 AM EST
MONDAY...

A Gale Warning remains in effect from 10 AM Sunday to 4 AM EST
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

LSZ321-322-040915-
/O.CON.KAPX.GL.W.0018.181104T1800Z-181105T0900Z/
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
903 PM EDT Sat Nov 3 2018

...GALE WARNING REMAINS IN EFFECT FROM 1 PM SUNDAY TO 4 AM EST
MONDAY...

A Gale Warning remains in effect from 1 PM Sunday to 4 AM EST
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Operating a vessel in gale conditions requires experience and
properly equipped vessels. It is highly recommended that mariners
without the proper experience seek safe harbor prior to the onset
of gale conditions.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Nov 3, 3:20 AM EDT, 11 minutes earlier.

Area forecast discussion, Nov 3, 3:20 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
320 AM EDT Sat Nov 3 2018

.NEAR TERM...(Today through Tonight)
Issued at 318 AM EDT Sat Nov 3 2018

High impact weather potential: None.

Pattern synopsis and forecast:

Cloudy and cool conditions continue across the region, while spits
of light lake effect persist in the N/NW flow regimes, due to
sufficient overlake instability with H8 temps around -6C and deep
enough low level moisture. Nrn Michigan is stuck between two areas
of low pressure, one out in lee of the Rockies, and the other
lifting through New England. While there was little to no forcing in
our neck of the woods, deep layer -divQ was more impressive than
anything out to our west, with DPVA/WAA/jet dynamics and low level
convergence underneath steep mid level lapse rates, leading to
showers and even some thunderstorms.

A pretty quiet day on tap, with the thermal/moisture regimes
continuing to bring light lake effect to the NW flow regimes, at
least through the morning. There is a weak area of high pressure
that will cross through the day/evening. Fcst soundings suggest a
lowering inversion with WAA above the low level moisture, to
gradually lead to more drying and at least a little time for some
later day sunshine. Skies will increase in mid and upper level
clouds later tonight and toward daybreak, in advance of the
aforementioned low pressure to our west, despite the strongest
forcing from the storm system being over the Mississippi valley at
daybreak.

Highs in the lower half of the 40s again today, with lows tonight in
the upper 20s to lower 30s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 318 AM EDT Sat Nov 3 2018

High Impact Weather Potential: Windy conditions with Sunday's system.

The next shortwave pivots out of the northern plains toward the
Great Lakes on Sunday, becoming slightly negatively tilted as it
does so. At the surface a 1032 high pushes east, and the pressure
gradient tightens as a surface low moves out of the central plains
and makes a sharp turn north toward western Lake Superior. A stout
low level jet (with values between 50 and 60 kts) push deeper
moisture and milder air north over Michigan. Gale force winds will
be prevalent over the lakes into Sunday night. Over land winds could
gust into the upper 20s. Isentropic ascent ahead of the warm front
along with DivQ will aid in precipitation production throughout the
day. Sunday morning will start as wet snow for much of the higher
terrain until WAA pushes wet bulb zero heights upward; changing the
snow over to rain from south to north through the morning. Continued
forcing and deeper moisture rotating around the upper level low will
keep precip going through Sunday night into Monday morning. The
pressure gradient starts to relax Monday afternoon, giving us a
brief reprieve before the next system moves in. Highs on Monday will
be in the upper 40s and low 50s. By the evening a Colorado low will
be swinging north through Missouri toward Michigan. The
precipitation shield from this next system will be edging into the
southwestern portions of the CWA overnight Monday.

&&

.LONG TERM...(Monday night through Friday)
Issued at 318 AM EDT Sat Nov 3 2018

Forecast concerns: Strong system could bring more rain and wind
Tuesday.

Models are coming into a bit better agreement with a strong Colorado
low pressure moving north-northeast through the lower peninsula
through the day Tuesday. Rain with this system could be heavy given
the amount of forcing and moisture available. Gale force winds will
again be possible with this during the Tuesday timeframe. Lake
effect snow could prevail in northwest flow Wednesday behind the
exiting storm system as H850 temperature fall to near -8 C.
Temperatures start the week mild near 50 degrees for most, but the
Tuesday system ushers in a cold shot of air that will send high
temperatures falling into the 30s by late week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 141 AM EDT Sat Nov 3 2018

Fairly quiet weather today with just some more spits of light lake
effect in NW flow regimes, as cold low level air continues to
result in overlake instability. This will continue to result in
high end MVFR/low end VFR CIGS. The region is stuck between two
areas of low pressure, with weak high pressure set to cross today.
The main weather will be a robust area of low pressure that will
approach late tonight, and begin to spread rains across the
region, with winds expected to become quite gusty through the day
Sunday.

&&

.MARINE...
Issued at 318 AM EDT Sat Nov 3 2018

Fairly quiet weather today with just some more spits of light lake
effect, as cold low level air continues to result in overlake
instability. The region is stuck between two areas of low pressure
with weak high pressure set to cross today. The main weather will be
a robust area of low pressure that will approach late tonight,
ramping up with expected gale force wind gusts Sunday into Sunday
night, with rains overspreading the Great Lakes. Thus, a gale watch
has been issued. Another strong storm system is expected on Tuesday
with another round of potential gales.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH from Sunday afternoon through late Sunday night for
     LHZ345>349.
LM...GALE WATCH from Sunday afternoon through late Sunday night for
     LMZ341-342.
     GALE WATCH from Sunday morning through late Sunday night for
     LMZ323-344>346.
LS...GALE WATCH from Sunday afternoon through late Sunday night for
     LSZ321-322.
&&

NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Nov 3, 3:31 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
331 AM EDT Sat Nov 3 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-040745-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
331 AM EDT Sat Nov 3 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force winds are possible Sunday and Sunday night in all
nearshore waters surrounding northern Michigan.

A stronger storm system will bring strong and gusty winds to all
of northern Michigan Tuesday into Wednesday, with another round of
gale force winds likely.

Accumulating lake effect snow will be possible in favored lake
effect snow areas on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 4:05 PM EDTGale WarningAPX41 hr

Nearby

Gale Watches in Michigan, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.